Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 57, NWS Albany, NY

June 20, 2006Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 20, 2006, 5:46 PM EDT for Dutchess County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2006, 5:46 PM EDT (21:46 UTC)
Expired
Jun 20, 2006, 6:27 PM EDT
In force
41 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Dutchess County, NY

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:10 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 20, 5:10 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE JUN 20 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
COLD FRONT MOVING THROUGH THIS EVENING WILL BRING AN END TO THE
SCATTERED SHWRS/TSTMS. STILL THE POTENTIAL FOR ISOLATED SEVERE
STORMS EARLY THIS EVENING...BUT SO FAR THIS AFTN ALL THE SEVERE
ACTIVITY HAS BEEN TO OUR NORTH AND EAST.

IT WILL BECOME MAINLY CLEAR AND MUCH LESS HUMID LATER TONIGHT AS
HIGH PRESSURE BUILDS IN...WITH A MOSTLY SUNNY AND PLEASANT DAY
WEDNESDAY AS THE HIGH PRESSURE AREA CRESTS OVER THE REGION.

INCREASING SOUTHERLY FLOW WILL BRINGS CLOUDS AND HUMIDITY BACK TO
THE REGION WEDNESDAY NIGHT WHICH WILL PERSIST INTO FRIDAY. THERE IS
THE POTENTIAL FOR A SHOWER OR THUNDERSTORM AT ANY TIME FROM LATE
WEDNESDAY NIGHT INTO FRIDAY...BUT NO SIGNIFICANT FEATURES NOTED
DURING THIS PERIOD TO ORGANIZE ACTIVITY UNTIL A COLD FRONT MOVES
INTO THE FORECAST AREA ON FRIDAY. THE HIGHEST POPS DURING THIS
PERIOD HAVE BEEN FORECAST FOR FRIDAY...BUT EVEN ON FRIDAY THE POPS
ARE IN THE CHANCE RANGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRONTAL BOUNDARY DISCUSSED ABOVE WILL PUSH JUST SOUTH OF THE REGION
BY SATURDAY MORNING...AND ONLY A LITTLE BIT FURTHER SOUTH BY SUNDAY
MORNING. AFTER THAT POINT IT WILL STALL AND REMAIN IN PLACE THROUGH
THE REST OF THE LONG TERM PERIOD AS IT SLOWLY WASHES OUT. GREAT
UNCERTAINTY DURING THIS PERIOD WHICH COULD WIND UP BEING A PROLONGED
WET PERIOD BASED ON SOME MODEL FORECSATS...BUT COULD ALSO WIND UP
BEING A DECENT WEEKEND BASED ON OTHER FORECASTS.

AT THIS POINT WILL KEEP MUCH OF THE NORTHERN PART OF THE FORECAST
AREA DRY...OR ONLY FORECAST SLIGHT CHANCE POPS DURING THE WEEKEND.
HIGHER POPS WILL BE FORECAST ACROSS THE SOUTH.

EARLY NEXT WEEK HAVE FORECAST 30-40 PERCENT POPS FOR ALL AREAS.

&&

.AVIATION...
MAINLY VFR CONDS WILL PREVAIL THROUGH THIS EVENING. SCT SHRA/TSRA
AND BRIEF MVFR CONDS POSSIBLE UNTIL EARLY EVENING...AS A COLD FRONT
PUSHES EASTWARD THRU THE AREA. SKIES WILL CLEAR THIS EVENING...AS
SFC HI PRES AND DRIER AIR BUILDS IN FROM THE WEST. HOWEVER...THERE
WILL BE ENOUGH RESIDUAL LOW LVL MOISTURE AND WINDS WILL BE LIGHT
ENOUGH FOR FOG TO FORM GENERALLY AFTER MIDNIGHT. MVFR TO IFR CONDS
WILL BE ASSOC WITH THE FOG. WITH DRYING LOW LEVELS AND PLENTY OF
SUNSHINE...ANY FOG WILL QUICKLY SCOUR WITHIN A COUPLE HOURS AFTER
SUNRISE WITH PREVAILING VFR CONDS THEREAFTER. SFC WINDS WILL BE WEST
TO NORTHWEST 10-15 KTS THRU EARLY THIS EVENING...DIMINISHING TO
LIGHT AND VARIABLE OVERNIGHT AND WED MORNING.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT
PASSAGE THIS EVENING WILL ONLY AMOUNT TO BETWEEN ONE QUARTER AND ONE
THIRD OF AN INCH OF RAIN IN SOME SPOTS. NO RESPONSE FROM RUNOFF IS
EXPECTED IN AREA RIVERS AND STREAMS. DRY CONDS WILL DOMINATE
OVERNIGHT AND THROUGH THE DAY WEDNESDAY...AS HIGH PRESSURE AND DRIER
AIR BUILD IN FROM THE WEST. THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL BE LATE WEDNESDAY NIGHT INTO THURSDAY AS A WARM
FRONT APPROACHES FROM THE WEST. UNSETTLED WEATHER WILL CONTINUE
THURSDAY NIGHT AND FRIDAY...WITH A FRONTAL BOUNDARY DRAPED SOMEWHERE
ACROSS THE REGION. THERE IS STILL SOME QUESTION ABOUT THE WEATHER FOR
THE WEEKEND...BUT AS OF NOW IT APPEARS THE BEST THREAT FOR RAIN WILL
BE ACROSS SOUTHERN AREAS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Jun 20, 12:41 PM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1241 PM EDT TUE JUN 20 2006

MAZ001-025-NYZ041-043-049-050-052>054-060-061-084-VTZ013>015-
211100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN SARATOGA-
NORTHERN WASHINGTON-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN COLUMBIA-EASTERN COLUMBIA-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1241 PM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WASHINGTON...SARATOGA...
SCHENECTADY...ALBANY...RENSSELAER...COLUMBIA...BENNINGTON...
WINDHAM AND BERKSHIRE COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM WATCH NUMBER 521 HAS BEEN ISSUED FOR THIS
AREA UNTIL 800 PM. DAMAGING STRAIGHT LINE WIND GUSTS OF 58 MPH OR
MORE ARE THE PRIMARY THREAT WITH THESE THUNDERSTORMS...BUT LARGE
HAIL IS ALSO POSSIBLE. INDIVIDUAL THUNDERSTORMS WILL MOVE FROM
WEST TO EAST AT 30 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES...
WASHINGTON...SARATOGA...SCHENECTADY...ALBANY...RENSSELAER...COLUMBIA...
BENNINGTON...WINDHAM AND BERKSHIRE COUNTIES.

CTZ001-013-NYZ032-033-038>040-042-047-048-051-058-059-063>066-082-
083-211100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN HERKIMER-
HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN WARREN-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
WESTERN GREENE-EASTERN GREENE-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHEAST WARREN-
1241 PM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT AND EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL ARE
POSSIBLE THIS AFTERNOON AS A COLD FRONT MOVES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY FROM
THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 3:27 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
327 PM EDT TUE JUN 20 2006

NYZ040-047-202015-
SCHOHARIE NY-MONTGOMERY NY-
327 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS IN SCHOHARIE AND MONTGOMERY COUNTIES...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...AND FREQUENT LIGHTNING. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SHARON SPRINGS TO 17 MILES WEST OF
SUMMIT...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
CANAJOHARIE TO 6 MILES NORTH OF MARYLAND...AND MOVING SOUTHEAST AT 25
MPH.

THUNDERSTORMS WILL BE NEAR...
SUMMIT...RICHMONDVILLE AND COBLESKILL BY 350 PM EDT.
CENTRAL BRIDGE AND JEFFERSON BY 400 PM EDT.
SCHOHARIE BY 405 PM EDT.
NORTH BLENHEIM...MIDDLEBURGH AND BREAKABEEN BY 410 PM EDT.

JPV
Special weather statement, Jun 20, 4:13 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
413 PM EDT TUE JUN 20 2006

NYZ047-202100-
SCHOHARIE NY-
413 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...HAIL UP TO ONE HALF INCH IN
DIAMETER...AND WINDS IN EXCESS OF 40 MPH  THIS STORM WAS LOCATED
NEAR JEFFERSON...OR ABOUT 10 MILES EAST OF DAVENPORT...AND MOVING
EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTH BLENHEIM AND BREAKABEEN BY 435 PM EDT
GILBOA BY 440 PM EDT
LIVINGSTONVILLE BY 450 PM EDT

JPV
Special weather statement, Jun 20, 4:25 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT TUE JUN 20 2006

NYZ048>050-052-202100-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-EASTERN ALBANY NY-
SOUTHERN SARATOGA NY-
425 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM IN ALBANY...SCHENECTADY AND SARATOGA
COUNTIES...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...AND WINDS IN EXCESS
OF 40 MPH. THIS STORM WAS LOCATED NEAR ROTTERDAM...AND MOVING EAST
AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
ROTTERDAM...SCHENECTADY...ALPLAUS AND EAST GLENVILLE BY 430 PM EDT
NISKAYUNA BY 435 PM EDT
COLONIE AND GUILDERLAND BY 440 PM EDT
LATHAM AND LOUDONVILLE BY 450 PM EDT
GREEN ISLAND BY 455 PM EDT

JPV
Special weather statement, Jun 20, 4:35 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
435 PM EDT TUE JUN 20 2006

NYZ060-061-202115-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
435 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM IN COLUMBIA COUNTY...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR
CLERMONT...OR ABOUT 10 MILES EAST OF SAUGERTIES...AND MOVING EAST AT
15 MPH.

THE THUNDERSTORM WILL BE NEAR...
ANCRAM BY 455 PM EDT
COPAKE BY 510 PM EDT

JPV
Special weather statement, Jun 20, 4:44 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
444 PM EDT TUE JUN 20 2006

NYZ084-VTZ013-202115-
BENNINGTON VT-SOUTHERN WASHINGTON NY-
444 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND FREQUENT LIGHTNING. THIS STORM WAS LOCATED 15 MILES
WEST OF DORSET...OR ABOUT 8 MILES NORTHWEST OF SALEM...AND MOVING
EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
DORSET BY 505 PM EDT

JPV
Special weather statement, Jun 20, 5:08 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
508 PM EDT TUE JUN 20 2006

NYZ053-054-202200-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-
508 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS IN RENSSELAER COUNTY...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 45 MPH...AND FREQUENT LIGHTNING. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF CENTER BRUNSWICK TO
CENTER BRUNSWICK TO WYANTSKILL...OR ALONG A LINE EXTENDING FROM 9
MILES NORTHEAST OF TROY TO TROY...AND MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
AVERILL PARK BY 515 PM EDT
GRAFTON BY 525 PM EDT
BERLIN BY 535 PM EDT

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:49 PM EDTSevere Thunderstorm WarningALYColumbia, Ulster41 min
Jun 20, 5:03 PM EDTSevere Thunderstorm WarningALYDutchess42 min
Jun 20, 5:17 PM EDTSevere Thunderstorm WarningALYRensselaer43 min
Jun 20, 5:37 PM EDTSevere Thunderstorm WarningALYColumbia53 min
Jun 20, 6:40 PM EDTSevere Thunderstorm WarningALYBerkshire50 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.